FDA Issues Safety Communication for Fluoroquinolone Antibiotics

PUBLISHED: Dec 21, 2018
Relevant to: Ambulatory Care, Critical Access Hospitals, Hospitals, Long Term Care, Medical Office

The U.S Food and Drug Administration (FDA) has issued a safety communication for Fluoroquinolone Antibiotics. An FDA review has revealed that fluoroquinolone antibiotics can increase the occurrence of rare but serious events of ruptures or tears in the aorta. Aortic dissections, or ruptures of an aortic aneurysm can lead to dangerous bleeding or even death. They can occur with fluoroquinolones for systemic use given by mouth or through an injection.

FDA Recommendations: Healthcare professionals should:

  • Avoid prescribing fluoroquinolone antibiotics to patients who have an aortic aneurysm or are at risk for an aortic aneurysm, such as patients with peripheral atherosclerotic vascular diseases, hypertension, certain genetic conditions such as Marfan syndrome and Ehlers-Danlos syndrome, and elderly patients.
  • Prescribe fluoroquinolones to these patients only when no other treatment options are available.
  • Advise all patients to seek immediate medical treatment for any symptoms associated with aortic aneurysm.
  • Stop fluoroquinolone treatment immediately if a patient reports side effects suggestive of aortic aneurysm or dissection.

Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program.

See the FDA’s safety communication for additional information, including recommendations for patients.

Want to read the full alert and receive alert emails?

Browse Additional Alerts